zbMATH — the first resource for mathematics

On convergent numerical algorithms for unsymmetric collocation. (English) Zbl 1168.65419
Summary: We are interested in some convergent formulations for the unsymmetric collocation method or the so-called Kansa’s method [E. J. Kansa, Comput. Math. Appl. 19, No. 8–9, 127–145 (1990; Zbl 0692.76003); ibid. 147–161 (1990; Zbl 0850.76048)]. We review some newly developed theories on solvability and convergence. The rates of convergence of these variations of Kansa’s method are examined and verified in arbitrary-precision computations. Numerical examples confirm with the theories that the modified Kansa’s method converges faster than the interpolant to the solution; that is, exponential convergence for the multiquadric and Gaussian radial basis functions (RBFs). Some numerical algorithms are proposed for efficiency and accuracy in practical applications of Kansa’s method. In double-precision, even for very large RBF shape parameters, we show that the modified Kansa’s method, through a subspace selection using a greedy algorithm, can produce acceptable approximate solutions. A benchmark algorithm is used to verify the optimality of the selection process.

65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
65N15 Error bounds for boundary value problems involving PDEs
Full Text: DOI
[1] Cecil, T., Qian, J., Osher, S.: Numerical methods for high dimensional hamilton─ůvjacobi equations using radial basis functions. J. Comp. Physiol. 196(1), 327–347 (2004) · Zbl 1053.65086
[2] Fasshauer, G.E.: Solving differential equations with radial basis functions: multilevel methods and smoothing. Adv. Comput. Math. 11(2–3), 139–159 (1999) · Zbl 0940.65122
[3] Keck, R., Hietel, D.: A projection technique for incompressible flow in the meshless finite volume particle method. Adv. Comput. Math. 23(1–2), 143–169 (2005) · Zbl 1137.76039
[4] Li, J.: Mixed methods for fourth-order elliptic and parabolic problems using radial basis functions. Adv. Comput. Math. 23(1–2), 21–30 (2005) · Zbl 1069.65107
[5] Moridis, G.J., Kansa, E.J.: The Laplace transform multiquadrics method: a highly accurate scheme for the numerical solution of linear partial differential equations. J. Appl. Sci. Comput. 1(2), 375–407 (1994)
[6] Wong, A.S.M., Hon, Y.C., Li, T.S., Chung, S.L., Kansa, E.J.: Multizone decomposition for simulation of time-dependent problems using the multiquadric scheme. Comput. Math. Appl. 37(8), 23–43 (1999) · Zbl 0951.76066
[7] Wong, S.M., Hon, Y.C., Golberg, M.A.: Compactly supported radial basis functions for the shallow water equations. Int. J. Appl. Sci. Comput. 127, 79–101 (2002) · Zbl 1126.76352
[8] Wright, G.B., Fornberg, B.: Scattered node compact finite difference-type formulas generated from radial basis functions. J. Comp. Physiol. 212(1), 99–123 (2006) · Zbl 1089.65020
[9] Young, D.L., Jane, S.C., Lin, C.Y., Chiu, C.L., Chen, K.C.: Solutions of 2D and 3D Stokes laws using multiquadrics method. Eng. Anal. Bound. Elem. 28(10), 1233–1243 (2004) · Zbl 1178.76290
[10] Zhou, X., Hon, Y.C., Cheung, K.F.: A grid-free, nonlinear shallow-water model with moving boundary. Eng. Anal. Bound. Elem. 28(9), 1135–1147 (2004) · Zbl 1130.76405
[11] Hu, H.-Y., Li, Z.-C., Cheng, A.H.-D.: Radial basis collocation methods for elliptic boundary value problems. Comput. Math. Appl. 50(1–2), 289–320 (2005) · Zbl 1127.65089
[12] Li, Z.C., Lu, T.T.: Singularities and treatments of elliptic boundary value problems. Math. Comput. Model. 31(8–9), 97–145 (2000) · Zbl 1042.35524
[13] Kansa, E.J.: Multiquadrics–a scattered data approximation scheme with applications to computational fluid-dynamics. I. Surface approximations and partial derivative estimates. Comput. Math. Appl. 19(8–9), 127–145 (1990) · Zbl 0692.76003
[14] Kansa, E.J.: Multiquadrics–a scattered data approximation scheme with applications to computational fluid-dynamics. II. Solutions to parabolic, hyperbolic and elliptic partial differential equations. Comput. Math. Appl. 19(8–9), 147–161 (1990) · Zbl 0850.76048
[15] Hon, Y.C., Schaback, R.: On unsymmetric collocation by radial basis functions. Appl. Math. Comput. 119(2–3), 177–186 (2001) · Zbl 1026.65107
[16] Hon, Y.C., Schaback, R.: Solvability of partial differential equations by meshless kernel methods. Adv. Comput. Math. 28, 283–299 (2008) · Zbl 1136.65111
[17] Ling, L., Opfer, R, Schaback, R.: Results on meshless collocation techniques. Eng. Anal. Bound. Elem. 30(4), 247–253 (2006) · Zbl 1195.65177
[18] Ling, L., Schaback, R.: On adaptive unsymmetric meshless collocation. In: Atluri, S.N., Tadeu, A.J.B. (eds.) Proceedings of the 2004 International Conference on Computational & Experimental Engineering and Sciences, volume CD-ROM, page paper # 270, Forsyth, USA, 2004. Advances in Computational & Experimental Engineering & Sciences. Tech Science, Palmdale (2004) · Zbl 1167.65059
[19] Ling, L., Schaback, R.: Stable and convergent unsymmetric meshless collocation methods. SIAM Numer. Anal. 46(3), 1097–1115 (2008) · Zbl 1167.65059
[20] Schaback, R.: Convergence of unsymmetric kernel-based meshless collocation methods. SIAM J. Numer. Anal. 45(1), 333–351 (2007) · Zbl 1165.65066
[21] Driscoll, T.A., Fornberg, B.: Interpolation in the limit of increasingly flat radial basis functions. Comput. Math. Appl. 43(3–5), 413–422 (2002) · Zbl 1006.65013
[22] Fornberg, B., Driscoll, T.A., Wright, G., Charles, R.: Observations on the behavior of radial basis function approximations near boundaries. Comput. Math. Appl. 43(3–5), 473–490 (2002) · Zbl 0999.65005
[23] Fornberg, B., Wright, G.: Stable computation of multiquadric interpolants for all values of the shape parameter. Comput. Math. Appl. 48(5–6), 853–867 (2004) · Zbl 1072.41001
[24] Ling, L., Kansa, E.J.: A least-squares preconditioner for radial basis functions collocation methods. Adv. Comput. Math. 23(1–2), 31–54 (2005) · Zbl 1067.65136
[25] Rippa, S.: An algorithm for selecting a good value for the parameter c in radial basis function interpolation. Adv. Comput. Math. 11(2–3), 193–210 (1999) · Zbl 0943.65017
[26] Schaback, R.: Recovery of functions from weak data using unsymmetric meshless kernel-based methods. Appl. Numer. Math. 58, 726–741 (2008) · Zbl 1141.65010
[27] Schaback, R.: Unsymmetric meshless methods for operator equations. (2006, preprint) · Zbl 1187.65056
[28] Chan, T.F., Foulser, D.E.: Effectively well-conditioned linear systems. SIAM J. Sci. Statist. Comput. 9(6), 963–969 (1988) · Zbl 0664.65041
[29] Christiansen, S., Hansen, P.C.: The effective condition number applied to error analysis of certain boundary collocation methods. J. Comput. Appl. Math. 54(1), 15–36 (1994) · Zbl 0834.65033
[30] Christiansen, S., Saranen, J.: The conditioning of some numerical methods for first kind boundary integral equations. J. Comput. Appl. Math. 67(1), 43–58 (1996) · Zbl 0854.65104
[31] Banoczi, J.M., Chiu, N.-C., Cho, G.E., Ipsen, I.C.F.: The lack of influence of the right-hand side on the accuracy of linear system solution. SIAM J. Sci. Comput. 20(1), 203–227 (1998) · Zbl 0914.65047
[32] Huang, H.T., Li, Z.C.: Effective condition number and superconvergence of the Trefftz method coupled with high order FEM for singularity problems. Eng. Anal. Bound. Elem. 30(4), 270–283 (2006) · Zbl 1195.65151
[33] Li, Z.-C., Chien, C.-S., Huang, H.-T.: Effective condition number for finite difference method. J. Comput. Appl. Math. 198(1), 208–235 (2007) · Zbl 1104.65043
[34] Cheng, A.H.-D., Golberg, M.A., Kansa, E.J., Zammito, G.: Exponential convergence and h-c multiquadric collocation method for partial differential equations. Numer. Methods Partial Differ. Equ. 19(5), 571–594 (2003) · Zbl 1031.65121
[35] Huang, C.-S., Lee, C.-F., Cheng, A.H.-D.: Error estimate, optimal shape factor, and high precision computation of multiquadric collocation method. Eng. Anal. Bound. Elem. 31(7), 614–623 (2007) · Zbl 1195.65176
[36] Driscoll, T., Fornberg, B.: Interpolation in the limit of increasingly flat radial basis functions. Comput. Math. Appl. 43, 413–422 (2002) · Zbl 1006.65013
[37] Larsson, E., Fornberg, B.: Theoretical and computational aspects of multivariate interpolation with increasingly flat radial basis functions. Comput. Math. Appl. 49(1), 103–130 (2005) · Zbl 1074.41012
[38] Schaback, R.: Multivariate interpolation by polynamials and radial basis functions. Constr. Approx. 21, 293–317 (2005) · Zbl 1076.41003
[39] Madych, W.R.: Miscellaneous error bounds for multiquadric and related interpolators. Comput. Math. Appl. 24(12), 121–138 (1992) · Zbl 0766.41003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.